Iowa, 2015Winter Storm in Iowa, December 28 to 29, 2015
December 28 to 29, 2015 · NWS ARX · 8 events in 8 counties and zones
A winter storm hit northeast Iowa on December 28th and 29th with heavy snow, sleet and strong winds. As the storm lifted north out of the Southern Plains states, snow moved into northeast Iowa during the morning of the 28th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm hit northeast Iowa on December 28th and 29th with heavy snow, sleet and strong winds. As the storm lifted north out of the Southern Plains states, snow moved into northeast Iowa during the morning of the 28th. For parts of northeast Iowa, the snow was mixed with or completely changed over to sleet during the afternoon and early evening of the 28th. The heaviest snow fell during the late afternoon and early evening of the 28th with 1 to 2 inch per hour rates. This caused a rapid deterioration in road conditions causing travel conditions to quickly become dangerous and some county sheriff departments recommended no travel. By the time the snow ended on the 29th, totals across northeast Iowa ranged from 6 to 11 inches. The highest reported total was 11.5 inches in Monona (Clayton County). Significant blowing and drifting of the snow occurred as winds gusted into the 25 to 40 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 28, 5:36 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 28, 5:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
536 AM CST MON DEC 28 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CST MON DEC 28 2015
SIGNIFICANT WINTER STORM IS GOING TO LAY A SWATH OF HEAVY
SNOW...MIXED WITH SLEET TO THE SOUTHEAST/EAST...TODAY AND TONIGHT.
ALL WILL BE IMPACTED. TRAVEL WILL GO FROM SLIPPERY...TO
DIFFICULT...TO POTENTIALLY IMPOSSIBLE.
CLOSED 500 MB LOW/TROUGH LIFTS NORTHEAST FROM THE SOUTHERN PLAINS
AND ACROSS THE GREAT LAKES BY 06Z TONIGHT. THE SFC LOW IN THE
VERTICAL STACKED SYSTEM WILL HOVER AROUND THE WI/IL BORDER BY THAT
TIME. DEEP QG CONVERGENCE SWEEPS ACROSS THE REGION THIS
AFTERNOON/EVENING...STRONGER ACROSS EASTERN WI...WHILE THE LEFT EXIT
REGION OF AN UPPER LEVEL JET STREAK ENHANCES THE AVAILABLE LIFT
LOCALLY. TIME/HEIGHT X-SECTIONS SHOWS SLOPING FRONTOGENETIC LIFT AS
THE TROUGH MOVES IN...WITH SOME HINTS OF -EPV WHICH COULD ENHANCE
THE EXPECTED WEST TO EAST BANDING. FETCH OF GULF MOISTURE WRAPPED
AROUND AND WEST OF THE SFC LOW WILL PROVIDE ABUNDANT FUEL...WITH PW
NAEFS ANOMALIES OF +1 TO +2. LIQUID QPF COULD EXCEED AN INCH AT SOME
LOCATIONS. BUFKIT SOUNDINGS EVEN SUGGEST SOME ELEVATED INSTABILITY IN
THE SOUTHEAST...AND A FEW RUMBLES OF THUNDER ARE POSSIBLE. THUNDER
SLEET OR SNOW ANYONE?
TEMPERATURES REMAIN THE STICKING POINT WITH THIS SYSTEM AS THE NAM
HAS REMAINED THE WARM SOLUTION. HOWEVER...ITS 00Z RUN IS SHOWING A
TICK DOWNWARD WITH THE WESTWARD EXPANSION OF THE 700-800 MB WARM
LAYER. GFS STAYS ON THE COLD SIDE...WHICH THE EC AND CANADIAN ALSO
FAVOR. GOING TO STICK WITH THE COLD SOLUTIONS FOR PCPN TYPES...AND
THE RESULTING ACCUMULATIONS.
SOMEWHAT SHALLOW BUT COLD AND DRY AIRMASS SETTING UP AHEAD OF THIS
SYSTEM...WHICH WILL HAVE IMPACTS ON THE FORECAST TWO FOLD.
FIRST...WHERE THERE IS PARTIAL OR FULL MELTING OF PCPN IN THE
EAST/SOUTHEAST THE COLD LAYER LOOKS SUFFICIENT FOR TOTAL REFREEZE OF
THE PCPN. THUS...SLEET. SECOND...THE DRY AIR WILL HAVE TO BE
OVERCOME INITIALLY...AND WHEN IT DOES IT WILL LIKELY GO FROM 10
MILES VSBY TO 1/4 IN A HALF HOUR OR LESS. VISIBILITIES WHERE SLEET
IS MORE DOMINANT WILL BE BETTER.
WINDS WILL PILE ON TO THE HAZARDOUS CONDITIONS. TIGHTENING PRESSURE
GRADIENT AS THE STORM MOVES IN WILL RAMP EASTERLY WINDS INTO THE 15
TO 25 MPH RANGE WITH GUSTS ON THE TOP END OF 35 TO 40 IN THE WIND
PRONE/UNSHELTERED AREAS. WITH SNOW/LIQUID RATIOS SOMEWHAT
LOW...DON/T THINK BLOWING SNOW WILL BE A SIGNIFICANT FACTOR IN TERMS
OF VISIBILITIES - THEY WILL ALREADY BE VERY LOW. DRIFTING SNOW
THOUGH COULD BE...WITH IMPACTS TO TRAVEL/ROAD CONDITIONS.
LASTLY...SNOW AMOUNTS. STRONG FORCING SUGGESTS 1 TO EVEN 2 INCH PER
HOUR SNOWFALL RATES WILL OCCUR. THE SYSTEM IS MOVING THROUGH RATHER
QUICKLY THOUGH...WITH THE HEAVIEST SNOW CONFINED TO AN APPROX 6
HOUR WINDOW. 6 TO 10 INCHES LOOKING SOLID RIGHT NOW...WITH SOME
LOCALLY HIGHER AMOUNTS CERTAINLY POSSIBLE. DON/T SEE AS MUCH OF AN
ICE THREAT UNLESS THE WARMER AIR DOES WORK FARTHER WEST...ALA THE
NAM SOLUTIONS. EVEN THEN...THAT WOULD MOSTLY IMPACT SOUTHWEST WI
AND FALL AS SLEET.
THIS IS LOOKING LIKE A NASTY STORM. SNOW RATES AND EXPECTED RAPID
IMPACTS TO TRAVEL CONDITIONS HEIGHTEN THE DANGERS FROM THIS WINTER
STORM. EXPECT SOME ROAD CLOSURES COULD/WILL OCCUR LATER TODAY.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 AM CST MON DEC 28 2015
MODELS IN LOCKSTEP WILL PATTERN SHIFT FOR THIS WEEK POST THE WINTER
STORM TODAY. RIDGING BUILDS/AMPLIFIES OVER THE WEST COAST...WITH A
TROUGH ACROSS THE EAST. THIS PUTS THE UPPER MISSISSIPPI RIVER
VALLEY UNDER THE INFLUENCE OF NORTHWEST FLOW. EXPECT COLDER AIR TO
MOVE IN...BUT CLOSER TO THE SEASONABLE NORMALS. BITS OF SHORTWAVE
ENERGY AND A LINGERING WEST-EAST SFC BOUNDARY ACROSS THE NORTH LOOK
TO CONTINUE SOME SNOW CHANCES TUES NIGHT AND WED. NOT A TON OF LIFT
WITH THE FEATURES...OR MOISTURE TO WORK WITH...WITH MODELED QPF ON
THE LOW SIDE AS A RESULT. ANY ACCUMULATIONS LOOK MINIMAL AT THIS
TIME...WITH THE BETTER CHANCES LIKELY TO HOLD ACROSS NORTHERN
PORTIONS OF THE REGION.
AFTER THAT...IT CONTINUES TO LOOK RATHER QUIET. UPPER LEVEL RIDGING
STARTS TO WORK IN FROM THE WEST TOWARD THE END OF THE WEEKEND...A
BOUNCE BACK TO MILDER TEMPS SHOULD FOLLOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 536 AM CST MON DEC 28 2015
TIMING REMAINS ON TRACK FOR A /WALL/ OF SNOW TO SPREAD NORTH INTO
THE KLSE AREA AROUND 18Z AND KRST AREA AROUND 19Z. UNTIL THEN...
CLOUDS TO GRADUALLY THICKEN/LOWER WITH AN MVFR STRATUS DECK
SPREADING BACK INTO THE TAF SITES AFTER 15Z. THE /WALL/ OF SNOW WILL
QUICKLY DROP CIGS/VSBYS TO IFR/LIFR ONCE IT ARRIVES SO CONTINUED
TREND OF PREVIOUS TAF SET OF QUICKLY TAKING VSBYS TO 1/4SM IN +SN.
GRADIENT WINDS CONTINUE TO INCREASE THRU THE DAY. WITH NORTHEAST
WINDS AROUND 20KT G30KT THIS AFTERNOON/EVENING...ADDED BLSN TO BOTH
KRST/KLSE WHEN THE HEAVIEST OF THE SNOW WOULD BE FALLING. SNOWFALL
RATES OF 1-2 INCHES PER HOUR STILL EXPECTED BETWEEN 20Z AND 02Z WITH
SOME SLEET STILL POSSIBLE FOR A COUPLE HOURS EITHER SIDE OF 00Z AT
KLSE. THIS HEAVY SNOW/SNOW RATES WILL IMPACT AIRPORT OPS...WITH MUCH
OF THE EXPECTED 6 TO 10 INCHES OF SNOW FALLING IN THAT 20Z-02Z
PERIOD. CONDITIONS SLOWLY IMPROVE AFTER 02Z AS THE MAIN BAND OF SNOW
LIFTS INTO CENTRAL MN/NORTHERN WI. WINDS DECREASE DURING THE LATE
EVENING/OVERNIGHT HOURS TONIGHT...HOWEVER CIGS/VSBYS REMAIN MVFR/IFR
IN -SN/LOW CLOUD DECKS THRU THE NIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 9 AM TODAY TO 6 AM CST TUESDAY FOR
WIZ054-055-061.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
WIZ032>034-041>044-053.
WINTER STORM WARNING FROM 3 PM TODAY TO 6 AM CST TUESDAY FOR
WIZ017-029.
MN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
MNZ079-086>088-094>096.
IA...WINTER STORM WARNING FROM 9 AM TODAY TO 6 AM CST TUESDAY FOR
IAZ008>011-018-019-029-030.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....RRSHazardous weather outlook, Dec 28, 4:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
407 AM CST MON DEC 28 2015
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-291200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
407 AM CST MON DEC 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING TODAY AND TONIGHT.
SNOW WILL ADVANCE NORTHWARD ACROSS THE AREA TODAY...HEAVY DURING
THE AFTERNOON AND EVENING. SNOWFALL RATES OF 1 INCH PER HOUR WILL
OCCUR. TOTALS FROM 6 TO 10 INCHES ARE EXPECTED. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WIND GUSTS OF 30 TO 40 MPH COULD RESULT IN
BLOWING AND DRIFTING IN OPEN AND UNSHELTERED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED TODAY THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-291200-
TAYLOR-CLARK-
407 AM CST MON DEC 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT.
WINTER STORM WARNING THIS AFTERNOON AND TONIGHT.
SNOW WILL ADVANCE NORTHWARD ACROSS THE AREA BY MID TO LATE
AFTERNOON...HEAVY DURING THE EVENING. SNOWFALL RATES OF 1 INCH PER
HOUR WILL OCCUR. TOTALS CLOSE TO 8 INCHES ARE EXPECTED. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. WIND GUSTS OF 30 TO 35 MPH COULD
RESULT IN BLOWING AND DRIFTING IN OPEN AND UNSHELTERED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED TODAY THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
Winter Storm, Clayton
- When
- December 28, 7:00 AM CST to December 29, 6:00 AM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 11 inches of snow across Clayton County. The snow mixed with or completely changed to sleet for a while during the afternoon and early evening of the 28th. The highest reported total was 11.5 inches in Monona. Winds gusting into the 30 to 35 mph range created considerable blowing and drifting snow.
Winter Storm, Fayette
- When
- December 28, 7:00 AM CST to December 29, 5:45 AM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 7 inches of snow across Fayette County. The snow mixed with or completely changed to sleet for a while during the afternoon and early evening of the 28th. The highest reported total was 7.3 inches near Oelwein. Winds gusting into the 35 to 50 mph range created considerable blowing and drifting snow.
Winter Storm, Allamakee
- When
- December 28, 9:00 AM CST to December 29, 7:35 AM CST
- Where
- Allamakee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 8 inches of snow across Allamakee County. The snow mixed with or completely changed to sleet for a while during the afternoon and early evening of the 28th. The highest reported total was 8 inches in Waukon. Winds gusting into the 30 to 35 mph range created considerable blowing and drifting snow.
Winter Storm, Chickasaw
- When
- December 28, 9:00 AM CST to December 29, 6:30 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 8 to 9 inches of snow across Chickasaw County. The snow mixed with or completely changed to sleet for a while during the afternoon and early evening of the 28th. The highest reported total was 9 inches in New Hampton. Winds gusting into the 30 to 35 mph range created considerable blowing and drifting snow. Law enforcement officials did not recommend travel during the storm and a tow ban was put into effect for evening of the 28th into the morning of the 29th.
Winter Storm, Floyd
- When
- December 28, 9:00 AM CST to December 29, 7:15 AM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 7 to 10 inches of snow across Floyd County. The highest reported total was 10 inches near Nashua. Winds gusting into the 35 to 40 mph range created considerable blowing and drifting snow.
Winter Storm, Howard
- When
- December 28, 9:00 AM CST to December 29, 6:55 AM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 8 inches of snow across Howard County. The snow mixed with or completely changed to sleet for a while during the afternoon and early evening of the 28th. The highest reported total was 8.8 inches in Elma. Winds gusting into the 35 to 40 mph range created considerable blowing and drifting snow.
Winter Storm, Mitchell
- When
- December 28, 9:00 AM CST to December 29, 7:35 AM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 8 inches of snow across Mitchell County. The highest reported total was 8.5 inches northwest of St. Ansgar. Winds gusting into the 35 to 40 mph range created considerable blowing and drifting snow.
Winter Storm, Winneshiek
- When
- December 28, 9:00 AM CST to December 29, 7:35 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 10 inches of snow across Winneshiek County. The snow mixed with or completely changed to sleet for a while during the afternoon and early evening of the 28th. The highest reported total was 10.5 inches near Calmar. Winds gusting into the 30 to 35 mph range created considerable blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, December 28, 20152 deaths · $5.0 million · 8 events
- Winter Storm in Wisconsin, December 28 to 29, 20152 deaths · $5,000 · 20 events
- Winter Weather in Indiana, December 28, 20151 death · 18 events
- Rip Current in American Samoa, December 28, 20151 death · 1 event
- Tornado and Damaging Wind in Arkansas, December 28, 2015$70,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, December 28, 2015$56,000 · EF1 · 11 events
- Strong Wind in Pennsylvania, December 28 to 29, 2015$115,000 · 5 events
- Winter Storm in Iowa, December 28 to 29, 201551 events
- Flooding and Strong Wind in Tennessee, December 28, 2015$45,000 · 7 events
- Tornado in North Carolina, December 28, 2015$50,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Louisiana, December 28, 2015EF1 · 8 events
- Winter Weather in New York, December 28 to 29, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607524, 607527, 607522, 607523, 607528, 607529, 607530, 607533.